Oklahoma, 2017

Hail in Oklahoma, June 15, 2017

June 15, 2017 · NWS OUN · 3 events in 2 counties and zones

As a shortwave continued to make its way across the area, a few storms developed over central Oklahoma late morning on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a shortwave continued to make its way across the area, a few storms developed over central Oklahoma late morning on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 4:47 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 15, 4:47 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
547 AM CDT Thu Jun 15 2017

.DISCUSSION...
The June 15-16, 2017 12 UTC TAF discussion follows:

&&

.AVIATION...
Light southerly winds are expected to increase and become gusty
later this morning. This afternoon, isolated to scattered
thunderstorms may develop along a dryline across northwest
Oklahoma this afternoon. These thunderstorms could impact KWWR,
KGAG, and KCSM between 22-02 UTC; however, the probability
affecting a given terminal are too low to include in the TAFs.

Additional thunderstorms are expected to develop across Kansas.
These thunderstorms may coalesce into a complex of thunderstorms
that would move southeastward this evening. Greatest confidence
for impacts from the thunderstorms are across north central
Oklahoma, including KPNC. There is a lower chance, but these
storms may shift southward into central Oklahoma, impacting KOKC
and KOUN this evening. Any thunderstorms could be severe with the
threat of strong wind gusts, hail, and temporary restrictions in
visibility. Within any complex of storms, surface winds may
abruptly change direction to the north/northwest in association
with the leading gust front.

Mahale

&&

.PREV DISCUSSION... /issued 333 AM CDT Thu Jun 15 2017/

DISCUSSION...
Primary forecast concern is the chance of showers/storms this
evening.

For this afternoon, isolated thunderstorms will be possible along
the dryline across the Texas panhandle. These storms could affect
western north Texas and adjacent parts of western Oklahoma late
afternoon/early evening. There is higher confidence that scattered
thunderstorms will develop across Kansas and perhaps far
northwest Oklahoma late afternoon as a mid-level shortwave trough
provides ascent for convection.

These thunderstorms are expected to grow upscale into a mesoscale
convective complex (MCS) that will propagate south-southeastward
toward higher low-level theta-e air this evening. Sufficient
elevated instability (MUCAPE >= 3000 J/kg) should allow the
complex to propagate into northern Oklahoma with a continued
threat of damaging wind gusts, hail, and heavy rainfall.

There is still some uncertainty on the southwestern extent of the
MCS track, but the consensus of convective-allowing models and
parameterized models indicate a continued westward shift from the
previous days' runs. The 15/00Z 3 KM NAM is very similar to
yesterday evening's run with the MCS affecting central Oklahoma
mid to late evening. Therefore, opted to increase the chance of
showers/storms north and east of a line from Alva, Oklahoma to
Oklahoma City to Shawnee.

For Friday and Saturday, a strengthening cap is expected as mid-
level temperatures warm (700 mb temperatures are progged to be
14-16C at 00Z Sat) and heights rise. This should preclude any
substantial deep, moist convection. Hot temperatures are expected
with Saturday still forecast to be the hottest day so far this
year. 850 mb temperatures are still progged to range from 25-31C
across the area, which should result in high temperatures in the
mid-90Fs to low 100Fs.

As a mid/upper-level trough amplifies across the Great Lakes, an
attendant cold front is expected to shift south Sunday with
cooler, near average temperatures in its wake. Showers/storms
will be possible along and perhaps behind the cold front. The
highest chance will be across southeast Oklahoma Sunday night.

Hot weather (with above-average temperatures) is expected to
return by the middle part of the week as the mid-level ridge
expands eastward into the Southern Plains.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  95  69  96  75 /  20  50   0   0
Hobart OK         97  69  98  75 /  20  20   0   0
Wichita Falls TX  97  72  98  76 /  10  20   0   0
Gage OK           98  66  97  70 /  30  20  10   0
Ponca City OK     96  68  95  75 /  30  60   0  10
Durant OK         94  73  96  75 /  10  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/10/10
Hazardous weather outlook, Jun 15, 7:17 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
817 AM CDT Thu Jun 15 2017

OKZ004>048-050>052-TXZ083>090-161330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
817 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorm Outlook...
There is an enhanced risk of severe thunderstorms across portions
of northern Oklahoma. There is a slight risk of severe
thunderstorms across much of central and western Oklahoma and far
western north Texas.

Location...
the enhanced risk is located along and north of a line from
Buffalo to Woodward to Waukomis to north of Stillwater. A slight
risk surrounds the enhanced risk and is located north of a line
from Crowell, Texas to Elmer to near Fort Cobb to Purcell and
Holdenville, Oklahoma.

Timing...
The most likely time for severe weather will be from 4 PM to 1
AM.

Impacts...
Hail up to the size of tennis balls and wind gusts over 70 mph
will be possible.

Discussion...
Scattered thunderstorms are expected to develop late this
afternoon across portions of northern Oklahoma, and perhaps
southwestern Oklahoma, and then move south southeast. Large hail
will be possible with these storms mainly before 10 PM. A complex
of storms may then progress southward over portions of central
Oklahoma during the overnight hours. If a complex does develop,
damaging wind gusts, hail up to the size of golf balls, and
locally heavy rainfall will be the primary hazards after sunset.

.Heat...
Widespread heat indices from around 100 to 105 degrees are
expected late this afternoon. Be sure to drink plenty of water
and take frequent breaks when working or playing outside.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Saturday night across
northeastern Oklahoma, and continue Sunday into Monday across much
of Oklahoma and western north Texas. A few strong to severe
storms will be possible.

.Heat...
Widespread heat indices from around 101 to 108 degrees are
expected late Saturday afternoon. Be sure to drink plenty of
water and take frequent breaks when working or playing outside.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jun 15, 7:38 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
838 AM CDT THU JUN 15 2017

OKZ026-151400-
Lincoln OK-
838 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Lincoln County Until 900
AM CDT...

AT 834 AM CDT, a strong thunderstorm was located near Davenport,
moving southeast at 15 MPH. Another strong storm was between
Chandler and Tryon.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Chandler, Stroud, Davenport, Carney, Sparks, Warwick and Kendrick.

This includes Interstate 44 between mile markers 162 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3552 9665 3559 9693 3586 9706 3579 9663
      3577 9662 3552 9662
TIME...MOT...LOC 1334Z 334DEG 15KT 3570 9670

CMS
Special weather statement, Jun 15, 8:38 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
938 AM CDT THU JUN 15 2017

OKZ026-151515-
Lincoln OK-
938 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Lincoln County Until
1015 AM CDT...

AT 935 AM CDT, a strong thunderstorm was located 7 miles northwest of
Paden, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

This storm will remain over mainly rural areas of east central
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3563 9678 3570 9662 3547 9663
TIME...MOT...LOC 1435Z 332DEG 7KT 3560 9664

11
Special weather statement, Jun 15, 8:41 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
941 AM CDT THU JUN 15 2017

OKZ031-032-151515-
Hughes OK-Seminole OK-
941 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Hughes and
northeastern Seminole Counties Until 1015 AM CDT...

AT 938 AM CDT, strong thunderstorms were along a line extending from
near Boley to 3 miles north of Bearden to 3 miles west of Clearview,
moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Wetumka, Dustin and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3514 9601 3513 9601 3523 9639 3539 9659
      3541 9659 3539 9654 3541 9654 3542 9656
      3543 9656 3544 9657 3545 9655 3543 9649
      3546 9648 3545 9644 3529 9644 3529 9598
      3515 9598
TIME...MOT...LOC 1438Z 343DEG 11KT 3546 9651 3540 9641 3538 9624

11
Special weather statement, Jun 15, 8:59 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
959 AM CDT THU JUN 15 2017

OKZ026-151530-
Lincoln OK-
959 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1030 AM CDT...

AT 956 AM CDT, strong thunderstorms were along a line extending from
2 miles south of Chandler to 6 miles north of Prague, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Prague and Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9694 3571 9693 3564 9662 3547 9663
TIME...MOT...LOC 1456Z 336DEG 8KT 3567 9687 3558 9666

11

The radar

The Norman radar (KTLX), 91 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hughes

When
June 15, 9:30 AM CST
Where
Hughes County, 3.06 mi NW of Wetumka
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -96.280

Hail, Lincoln

When
June 15, 9:30 AM CST
Where
Lincoln County, 2.76 mi N of Sparks
Measured
1 in hail
Reported by
Public
Coordinates
35.650, -96.820

Hail, Hughes

When
June 15, 9:55 AM CST
Where
Hughes County, Yeager
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.160, -96.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710759, 710760, 710761.